Hail, Crook
- When
- September 10, 4:02 PM MST
- Where
- Crook County, Pine Haven
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.360, -104.810
A thunderstorm became severe over western portions of Crook County, producing quarter sized hail in the Pine Haven area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over western portions of Crook County, producing quarter sized hail in the Pine Haven area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 10, 1:28 PM MST, 2 hours 34 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 228 PM MDT Sun Sep 10 2023 .DISCUSSION...(This Evening Through Sunday) Issued at 208 PM MDT Sun Sep 10 2023 20Z analysis shows an upper trough crossing the region this afternoon to the east of an upper ridge building over the western CONUS. There is a cool surface high over the Dakotas with a surface trough to the west of the forecast area. The resulting moist easterly surface flow is keeping low stratus over most of western South Dakota. Breaks in the clouds over northeastern Wyoming have allowed for more insolation/warming which has pushed the MLCAPE to >500J/kg this afternoon and leading to the development of isolated to scattered thunderstorms. With 0-6 km bulk shear around 35kts, a few of the thunderstorms may be strong to severe, with large hail and damaging wind gusts possible, over northeastern Wyoming during the rest of the afternoon into early evening. The showers over western SD and thunderstorms over NE WY will taper to an end early this evening. With the moist airmass in place, cooling temperatures and light southeasterly winds overnight expect areas of fog to form, especially along the eastern slopes of the Black Hills. Low temperatures will be in the 40s over much of the area, with some 30s over the higher Black Hills. Monday through Wednesday, the upper ridge will build eastward over the region, bringing dry weather. After a cool Monday, more seasonable temperatures will return Tuesday and Wednesday. Ensemble guidance shows a few disturbances crossing the region and bringing chances for showers and storms from Wednesday night through Friday. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1046 AM MDT Sun Sep 10 2023 MVFR/IFR conditions associated with low stratus will linger around the Black Hills and portions of northeastern WY through early this afternoon. There will be gradual improvement to VFR conditions, namely over northeastern WY. Chances for showers and storms will increase through the afternoon and evening hours - locally MVFR/IFR conditions may occur around any storms. The moist airmass, weak winds, and recent rains will result in fog forming across the area after midnight - especially across the western SD plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Wong
Hazardous Weather Outlook National Weather Service Rapid City SD 405 AM MDT Sun Sep 10 2023 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 405 AM MDT Sun Sep 10 2023 /505 AM CDT Sun Sep 10 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will persist through the evening hours. While a few storms may be strong to near-severe, widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances of showers and storms taper off early Monday morning. Additional chances of storms return Wednesday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
217 PM MDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM Rain Mount Rushmore 43.88N 103.45W
09/10/2023 M1.25 inch Pennington SD Co-Op Observer
24-hour rainfall.
0600 AM Rain 16 SSE Mission 43.09N 100.53W
09/10/2023 M0.65 inch Todd SD CoCoRaHS
24-hour rainfall.
0600 AM Rain Hermosa 43.84N 103.19W
09/10/2023 M0.57 inch Custer SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 8 E Martin 43.17N 101.57W
09/10/2023 M0.75 inch Bennett SD Co-Op Observer
24-hour rainfall.
0700 AM Rain 14 S Mission 43.11N 100.61W
09/10/2023 M0.62 inch Todd SD Co-Op Observer
24-hour rainfall.
0800 AM Rain 1 N Johnson Siding 44.10N 103.44W
09/10/2023 M0.64 inch Pennington SD CoCoRaHS
24-hour rainfall.
0800 AM Rain 1 WSW Custer 43.76N 103.62W
09/10/2023 M0.86 inch Custer SD CoCoRaHS
24-hour rainfall.
0800 AM Rain 1 S Hot Springs 43.42N 103.48W
09/10/2023 M1.17 inch Fall River SD CoCoRaHS
24-hour rainfall.
0800 AM Rain 12 WNW Philip 44.08N 101.91W
09/10/2023 M0.55 inch Haakon SD CoCoRaHS
24-hour rainfall.
1034 AM Rain 5 NW Swett 43.22N 102.03W
09/10/2023 M0.53 inch Bennett SD CoCoRaHS
24-hour rainfall.
1100 AM Rain 14 SSW Provo 43.00N 103.94W
09/10/2023 M1.36 inch Fall River SD CoCoRaHS
24-hour rainfall.
0215 PM Rain 5 WNW Hermosa 43.86N 103.30W
09/10/2023 M1.00 inch Custer SD Trained Spotter
Rainfall from yesterday and last night
0216 PM Rain Martin 43.17N 101.73W
09/10/2023 M0.66 inch Bennett SD Public
Rainfall from last night
&&
WongSpecial Weather Statement
National Weather Service Rapid City SD
251 PM MDT Sun Sep 10 2023
WYZ054-056-102145-
Northern Campbell WY-Western Crook WY-
251 PM MDT Sun Sep 10 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES THROUGH 345 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lightning Flat, or 29 miles southeast of Broadus,
moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lightning Flat and Rockypoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 10526 4500 10482 4478 10477 4480 10532
TIME...MOT...LOC 2051Z 000DEG 19KT 4509 10509
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WongSpecial Weather Statement
National Weather Service Rapid City SD
402 PM MDT Sun Sep 10 2023
WYZ054-056-102245-
Northern Campbell WY-Western Crook WY-
402 PM MDT Sun Sep 10 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CAMPBELL AND WEST
CENTRAL CROOK COUNTIES THROUGH 445 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Oshoto, or 31 miles northeast of Gillette, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oshoto and Carlile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.
&&
LAT...LON 4466 10527 4476 10507 4447 10468 4431 10509
TIME...MOT...LOC 2202Z 324DEG 25KT 4465 10511
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JohnsonSpecial Weather Statement
National Weather Service Rapid City SD
445 PM MDT Sun Sep 10 2023
WYZ056-058-102330-
Weston WY-Western Crook WY-
445 PM MDT Sun Sep 10 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WESTON AND
SOUTHWESTERN CROOK COUNTIES THROUGH 530 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Keyhole Reservoir, or 25 miles west of Sundance,
moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Upton, Moorcroft, Pine Haven, and Keyhole Reservoir.
This includes Interstate 90 in Wyoming between Mile Markers 153 and
171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.
&&
LAT...LON 4441 10505 4449 10483 4417 10447 4412 10445
4400 10483
TIME...MOT...LOC 2244Z 328DEG 31KT 4439 10489
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JohnsonThe Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122235.